Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

August 8, 1999Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 8, 1999, 5:11 PM EDT for Beaufort County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 1999, 5:11 PM EDT (21:11 UTC)
Expired
Aug 8, 1999, 6:00 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:30 PM EDTThunderstorm Wind 55Belhaven, NCLarge trees down and roof damage in Belhaven.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 082111 RRA
SVRMHX
NCC013-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
511 PM EDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING IN EASTERN NORTH CAROLINA FOR...       
  BEAUFORT COUNTY

* UNTIL 600 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BATH...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SYDNEY CROSSROADS AROUND 520 PM EDT.
  NEAR BELHAVEN AROUND 530 PM EDT.
  NEAR LEECHVILLE AROUND 540 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:42 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 1:42 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
142 PM EDT SUN AUG 8 1999

DSCN: MODELS ARE NOW INTRODUCING A CHNG IN JET STREAM PATTERN. BY 48
HRS RDG AMPLIFIES OVR MID-WEST WHILE TROF DIGS OVR MID-ATLANTIC.
MODELS ARE IN CLOSER AGREEMENT ON BRINGING 50H TROF ALG CST MON
NIGHT BUT NGM STILL A BIT FASTER.  WL HAVE TO WATCH CAA AS NGM 85H
TEMPS LWRG INTO THE LWR TEENS BY 48HRS AND 50H TEMPS NR -10. ETA NOT
QUITE AS AGREESIVE WITH THE COOLER TEMPS BUT MRF AND AVN ON SIMILAR
TRACK.

BOTH ETA AND NGM PLACE A PRE-FRONTAL LEE SIDE TROF OVR CENTRAL PLAIN
AT 18Z TDY.  NO LTNG ASSOCD WITH THIS FEATURE YET...KEY WORD YET.
ALTERNATE WV LOOP SHWG SOME COOLING/RISING AIR NR THIS AREA OVR
CNTRL NC/VA BRDR.  IN REGARDS TO MAIN SFC FEATURE CONT TO PREFER
NGMS FROPA AROUND 14Z. ETA ONLY SLGTLY SLOWER NOW BUT HOLDS ON TO
CLDS AND PCPN THRU MON EVENING...ADDNLY ETA OMEGA AND VORT NOT
SUPPORTING SUCH PCPN.

ZFP: HEAT INDICIES AOA 110 MARK.  WILL INCREASE CLDS THIS EVENING
AND INCLUDE 40 POP TONITE AND 20-40 POP TMRW AM...NRN CO WL CLR AND
DRY SOONER.  WITH FROPA AND SUBSIDENCE SHLD SEE DECREASING CLDS TMRW
WITH PC TMRW NITE.  RELIEF IN TEMPS AFT TDY WITH HIGHS IN THE MID TO
UPPER 80S AND LOWS IN THE UPR 60S INLND TO LOW 70S CST.

CWF:  CURIOUS AS TO CHVL2 BELOW SCA REPORTS BUT AT 16Z FINALLY
AGAIN ON THE INCR. SQEEZE PLAY WL REALLY SET UP THIS AFTN.  WL CONT
SCA FOR CSTL WTRS AND SNDS TONITE.  STRGST WNDS AHEAD OF FRNT SO AFT
FROPA SW WNDS WL DECREASE BLOW SCA AND VEER TO W-NW.

.MHX...SCA FOR THE CSTL WTRS AND SNDS.

FURG

In the hours before

Special weather statement, Aug 8, 3:49 PM EDT, 1 hour 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-090400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 PM EDT SUN AUG 8 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA THIS EVENING AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AHEAD OF A COLD FRONT WILL MOVE
ACROSS EASTERN NORTH CAROLINA THIS EVENING. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS EASTERN NORTH CAROLINA THIS EVENING AND
TONIGHT. DUE TO THE INSTABILITY OF THE ATMOSPHERE...STORMS DEVELOPING
AND MOVING INTO THE AREA COULD BECOME SEVERE. THIS RISK OF SEVERE
THUNDERSTORMS INCLUDES ALL LOCATIONS IN EASTERN NORTH CAROLINA. THE
MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

WATCH THE SKY THIS EVENING AND TONIGHT FOR DEVELOPING THUNDERSTORMS.
BE PREPARED TO TAKE SHELTER IF STORMS THREATEN. SKYWARN SPOTTERS
MAY BE NEEDED THIS EVENING OR TONIGHT IF SEVERE WEATHER DEVELOPS.
STAY TUNED TO YOUR LOCAL TELEVISION AND RADIO STATIONS...OR NOAA
WEATHER RADIO FOR FURTHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:29 PM EDTSevere Thunderstorm WarningMHXCraven46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.